Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 236, NWS Morristown, TN

July 9, 2003Russell County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 9, 2003, 2:01 PM EDT for Russell County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 2:01 PM EDT (18:01 UTC)
Expired
Jul 9, 2003, 3:00 PM EDT
In force
59 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Russell County, VA

The radar

The Jackson,KY radar (KJKL), 128 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:50 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WUUS54 KMRX 091801
SVRMRX
VAC167-091900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 PM EDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 300 PM EDT

* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHEAST OF DYE TO
  CLEVELAND...OR FROM 21 MILES NORTHEAST OF LEBANON TO 5 MILES WEST
  OF LEBANON...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LEBANON AROUND 210 PM EDT
  ROSEDALE AROUND 220 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3700 8176 3676 8229 3688 8244 3694 8231
          3700 8225 3707 8204 3714 8192

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 8:55 AM EDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 9, 8:55 AM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 AM EDT WED JUL 9 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
855 AM EDT WED JUL 9 2003

SHOWERS ALREADY DEVELOPING THIS MORNING ACROSS SOUTHWEST VIRGINIA
AND NORTHEAST TENNESSEE SO WILL HAVE TO TAKE OUT MORNING WORDING IN
FORECAST EXCEPT ACROSS THE EXTREME SOUTH. 06Z RUN OF MESOETA
INDICATING LIFT BEGINNING THIS MORNING ACROSS FORECAST AREA. MSAS
INDICATING INSTABILITY ALREADY -2 TO -4 ACROSS AREA WHERE SHOWERS
HAVE DEVELOPED. SHORTWAVE MOVING THROUGH EASTERN HALF OF KENTUCKY
MAY ENHANCE ACTIVITY THIS AFTERNOON ACROSS THE SW VIRGINIA AND
EXTREME NORTHEAST TN. TEMPERATURES AND WINDS LOOK GOOD.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TD

********************************************************************
EARLY MORNING FORECAST DISCUSSION
350 AM EDT WED JUL 9 2003

MODELS SHOW UPPER RIDGE WEAKENING SOME TODAY WHICH WILL ALLOW A
SLIGHTLY BETTER CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
TODAY.  FOR THURSDAY...COLD FRONT WILL MOVE INTO THE WESTERN
SECTIONS OF THE TENNESSEE VALLEY.  AIRMASS AHEAD OF FRONT WILL BE
QUITE UNSTABLE WITH CAPES NEAR 2500-3000 J/KG.  ALSO...NOTED THAT
THE TENNESSEE VALLEY WITH BE UNDER THE FAVORED RIGHT READ QUAD OF A
300 MB JET EXITING ACROSS THE GREAT LAKES/OHIO VALLEY.

THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF FROPA THEN RACE EAST
TOWARD THE FORECAST AREA LATE THURSDAY AND THURSDAY NIGHT. HAVE UPPED
CHANCES TO 70-80 PERCENT AREA-WIDE. SOME OF THESE STORMS MAY BECOME
SEVERE DUE TO THE EXPECTED INSTABILITY AHEAD OF FRONT.

FRONT WILL MOVE ACROSS THE FORECAST FRIDAY MORNING WITH DRIER AIR
SPILLING INTO THE REGION FRIDAY AFTERNOON AND NIGHT. WILL CONTINUE
WITH A CHANCE OF MORNING SHOWERS AND STORMS WITH THE FRONT.

FCSTID =   15
CHA   90  72  88  71 /  40  30  80  70
TYS   89  71  86  69 /  40  30  80  70
TRI   85  68  84  67 /  50  40  80  70
OQT   89  71  86  69 /  40  30  80  70

DH
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
930 PM EDT TUE JUL 8 2003

AREA PWS AROUND 125% OF NORMAL WITH HIGHER VALUES TO THE NORTHWEST.
INSTABILITY REMAINS FAIRLY HIGHER OVERNIGHT. TRIGGERS ARE MISSING
BUT OLD BOUNDARIES MAY BE ENUF TO LIFT A COUPLE OF CELLS OVERNIGHT.
CONVECTIONS JUST W OF SOUTHERN PLATEAU IS UNDERDONE BY MODELS.
LATEST RUC SHIFTS LINGERING ACTIVITY EAST. WILL GO CHC POPS
SOUTHWEST AND KEEP SLGT CHANCE POPS ALL OTHERS. WITH DPS IN THE MID
70S SOUTHERN AREAS WILL RANGE SOME MIN TEMPS UPWARD.

SON
********************************************************************
AFTERNOON FORECAST DISCUSSION
332 PM EDT TUE JUL 8 2003

TONIGHT AND TOMORROW...HIGH PRESSURE AT THE SURFACE AND ALOFT ACROSS
THE SOUTHEAST STATES CONTINUES TO KEEP ORGANIZED CONVECTION TO THE
NORTH THIS AFTERNOON. MOST UNSTABLE CONDITIONS WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS THE CENTRAL OHIO VALLEY
JUST SOUTH OF A SURFACE BOUNDARY THAT EXTENDS FROM NORTHERN OHIO
WEST INTO A SURFACE LOW IN IOWA. SHORTWAVE TROUGH OVER IOWA IS
EXPECTED TO MOVE EAST INTO THE OHIO VALLEY AND WEAKEN TONIGHT.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON WILL
CONTINUE INTO THE EARLY EVENING HOURS...MAINLY ACROSS SOUTHWEST
VIRGINIA. THE THUNDERSTORM COMPLEX OVER THE OHIO VALLEY SHOULD
WEAKEN THIS EVENING BUT MAY AFFECT NORTHERN SECTIONS OF THE FORECAST
AREA LATE TONIGHT. WARM MUGGY CONDITIONS WILL CONTINUE TONIGHT AND
WEDNESDAY. PUT LOW RAIN CHANCES IN THIS EVENING WITH HIGHEST NORTH.
STARTED EARLY WEDNESDAY WITH LOW POPS GRADUALLY INCREASING DURING
THE DAY.

WED NIGHT INTO EARLY FRIDAY WILL BE THE BEST CHANCES FOR
RAIN...MAXIMIZING THU NIGHT IN UNSTABLE PRE-FRONTAL AIRMASS.  EXPECT
WIDESPREAD CONVECTION WITH SOME SEVERE WEATHER POSSIBLE.
TEMPERATURES THU WILL BE WARM...BUT WITH CLOUD COVER AND PRECIP WILL
NOT GET OUT OF MID 80S.  SAT AND SUN APPEAR MOSTLY DRY AT THIS
TIME...WITH SOME RAIN CHANCES RETURNING BY TUESDAY OF NEXT WEEK.

CHA   72  87  72  84 /  20  50  40  70
TYS   72  87  71  83 /  20  50  50  70
TRI   69  85  68  82 /  20  50  50  70
OQT   71  85  71  83 /  20  50  50  70

TD/SP
********************************************************************
Hazardous weather outlook, Jul 9, 5:50 AM EDT, 8 hours 11 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.  A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY
ALLOWING AFTERNOON THUNDERSTORMS TO DEVELOP...ESPECIALLY ACROSS THE
HIGHER ELEVATIONS.  THE STORMS WILL CONTINUE THROUGH THE EARLY
EVENING HOURS.  ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE
MAIN CONCERN BEING DAMAGING DOWNBURST WINDS...HEAVY RAIN...AND HAIL.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS THURSDAY NIGHT AND FRIDAY MORNING.  IN ADVANCE OF
THE FRONT THE AIRMASS WILL BECOME QUITE UNSTABLE DURING THE
AFTERNOON AND EVENING HOURS THURSDAY ALLOWING THUNDERSTORMS TO
DEVELOP.  SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE LATE
THURSDAY AFTERNOON AND EVENING.  DAMAGING DOWNBURSTS WINDS...LARGE
HAIL...AND HEAVY RAINS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING AND
AGAIN LATE THURSDAY AFTERNOON AND EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:41 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton49 min
Jul 9, 2:35 PM EDTSevere Thunderstorm WarningMRXWashington55 min
Jul 9, 3:43 PM EDTSevere Thunderstorm WarningMRXCity of Bristol62 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.